While generally considered safe, CBD may cause drowsiness, lightheadedness, nausea, diarrhea, dry mouth, and, in rare instances, damage to the liver. Taking CBD with other medications that have similar side effects may increase the risk of unwanted symptoms or toxicity. In other words, taking CBD at the same time with OTC or prescription medications and substances that cause sleepiness, such as opioids, benzodiazepines (such as Xanax or Ativan), antipsychotics, antidepressants, antihistamines (such as Benadryl), or alcohol may lead to increased sleepiness, fatigue, and possibly accidental falls and accidents when driving. Increased sedation and tiredness may also happen when using certain herbal supplements, such as kava, melatonin, and St. John’s wort. Taking CBD with stimulants (such as Adderall) may lead to decreased appetite, while taking it with the diabetes drug metformin or certain heartburn drugs (such as Prilosec) may increase the risk of diarrhea.
Doubling up on side effects
Many drugs are broken down by enzymes in the liver, and CBD may compete for or interfere with these enzymes, leading to too much or not enough of the drug in the body, called altered concentration. The altered concentration, in turn, may lead to the medication not working, or an increased risk of side effects. Such drug interactions are usually hard to predict but can cause unpleasant and sometimes serious problems.
CBD can alter the effects of other drugs
Absolutely. Inhaled CBD gets into the blood the fastest, reaching high concentration within 30 minutes and increasing the risk of acute side effects. Edibles require longer time to absorb and are less likely to produce a high concentration peak, although they may eventually reach high enough levels to cause an issue or interact with other medications. Topical formulations, such as creams and lotions, may not absorb and get into the blood in sufficient amount to interact with other medications, although there is very little information on how much of CBD gets into the blood eventually. All of this is further complicated by the fact that none of these products are regulated or checked for purity, concentration, or safety.
Although benign rashes are also caused by LAMICTAL, it is not possible to predict reliably which rashes will prove to be serious or life threatening. Accordingly, LAMICTAL should ordinarily be discontinued at the first sign of rash, unless the rash is clearly not drug related. Discontinuation of treatment may not prevent a rash from becoming life threatening or permanently disabling or disfiguring [see WARNINGS AND PRECAUTIONS].
Table 10 lists adverse reactions that occurred in patients with epilepsy treated with monotherapy with LAMICTAL in a double-blind trial following discontinuation of either concomitant carbamazepine or phenytoin not seen at an equivalent frequency in the control group.
Other reactions that occurred in 5% or more patients but equally or more frequently in the placebo group included: dizziness, mania, headache, infection, influenza, pain, accidental injury, diarrhea, and dyspepsia.